Illinois, 2009Flash Flood and Flooding in Illinois, May 15 to 16, 2009
May 15 to 16, 2009 · NWS LOT · 6 events in 3 counties and zones
Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of May 15th. Heavy rain and flooding were also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of May 15th. Heavy rain and flooding were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 11:52 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 15, 11:52 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1252 PM CDT FRI MAY 15 2009
.DISCUSSION...
1120 AM CDT
SEVERAL CLUSTERS OF SHOWERS AND EMBEDDED THUNDER CONTINUE TO
AFFECT NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS MORNING. THE
SURFACE WARM FRONT IS STILL WELL TO THE SOUTH ACROSS SOUTH CENTRAL
ILLINOIS. MAIN AREA OF INSTABILITY IS STILL SUPPRESSED WELL TO THE
SOUTH CLOSER TO THE THE LOW LEVEL WARM FRONT. SFC PRESSURE FALLS
HAVE BEEN STRENGTHENING ACROSS SOUTHEAST NEBRASKA INTO NORTHEAST
KANSAS AND EXPECTING THIS SURFACE WAVE TO TRACK INTO NORTH CENTRAL
ILLINOIS LATER THIS EVENING. AS LOW LEVEL HEIGHTS CONTINUE TO
FALL...EXPECTING LOW LEVEL JET TO STRENGTHEN AND MORE RAPIDLY
ACCELERATE WARM FRONT NORTHWARD LATE THIS AFTERNOON INTO EARLY
THIS EVENING. HAVE SOME CONCERN RUC/NAM MAY BE BRINGING WARM FRONT
NORTHWARD A LITTLE TOO FAST GIVEN CURRENT CONVECTION...BUT WILL
NEED TO BE WATCHED LATER THIS AFTERNOON. GREATEST THREAT OF SEVERE
WEATHER STILL APPEARS TO BE ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA WHERE INCREASING NEAR SFC BASED INSTABILITY IS
EXPECTED TO DEVELOP LATE THIS AFTERNOON EARLY THIS EVENING. SOME
BACKING OF LOW LEVEL FLOW AND ENHANCED LOW LEVEL SRH IS POSSIBLE
WITH THE WARM FRONT ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA
EARLY THIS EVENING...SO STILL HAVE SOME CONCERN FOR ISOLATED
TORNADIC ACTIVITY SOUTH OF INTERSTATE 80 THIS EVENING. ANOTHER
CONCERN TODAY IS POTENTIAL FOR FLASH FLOODING. AREAS ALONG AND
SOUTH OF INTERSTATE 80 CORRIDOR MAY PICK UP 1 TO 1.5 INCHES OF
RAIN THIS AFTERNOON FOLLOWED BY ARRIVAL OF COLD FRONT TONIGHT.
FRONTAL CONVERGENCE ALONG THIS COLD FRONT IS RATHER IMPRESSIVE AND
HEAVY RAIN CONCERN WILL PERSIST THROUGH TONIGHT. LOCALIZED AREAS
WILL LIKELY EXPERIENCE 3+ INCHES OF RAIN BEFORE EVENT IS OVER LATE
TONIGHT AND WILL MAINTAIN FLASH FLOOD WATCH HEADLINE THROUGH LATE
TONIGHT. UPDATED ZONES HAVE BEEN SENT.
MARSILI
&&
.AVIATION...
1800 UTC TAFS...BUBBLE HIGH THAT FORMED NEAR PIA BEFORE NOON HAS
MOVED NE TO ORD NOW...TIGHTENING PRESS GRADIENT FOR WRN HALF IL.
HIGH WINDS TO 45 KTS W OF I-39 LASTING A COUPLE HOURS. BUT STILL
RATHER GUSTY AND STRONG AT ORD AS WELL WITH GUSTS TO 28 KTS. THIS
LASTING ONLY AN HOUR OR TWO WITH WINDS BACKING FROM SOUTH TO ESE
FOR REMAINDER OF THE AFTN AND SETTLING DOWN TO 10 KTS. PERSISTENT
PASSAGE OF SHOWERS IS LOWERING CIGS TO IFR THIS AFTN AND EARLY
TONIGHT WITH VSBY MVFR AND PSBLY IFR AT TIMES. WILL KEEP RAIN
GOING UNTIL COLD FRONAL PASSAGE LATE TONIGHT BUT SHUD SEE WARM
FRONT DOWN AROUND ST LOUIS WORKING NORTH THIS AFTN...AND MAKING
PASSAGE IN THE EARLY EVENING. WINDS SHIFTING FROM SE TO SOUTH AND
EVEN SW THIS EVENING WITH WARM FRONT PASSAGE. CIGS MAY IMPROVE
WITH WARMER TEMPS HAVING ABILITY TO HOLD MSTR BUT CONSIDERING
SATURATION WILL TAKE SOME TIME FOR IFR CIGS TO BREAK UP AND BLOW
OUT. SO JUST WAITED FOR COLD FROPA AFTER MIDNIGHT TO IMPROVE FROM
IFR AND IN FACT SCATTER CIGS OUT. BRISK NW FLOW SHUD GUST WINDS
TO 25 KTS REST OF THE NIGHT AND THRU MOST OF SATURDAY. HOWEVER
WITH INCREASING ANTICYCLONIC FLOW WORKING INTO THE AREA...WILL NOT
EXPECT ANY CIGS TO DEVELOP ON SATURDAY.
RLB
&&
.MARINE...
159 AM CDT
WEAK SOUTHEASTERLY WINDS ACROSS THE LAKE WILL GRADUALLY PICK UP
TODAY AS A LOW PRESSURE SYSTEM DEEPENS ACROSS THE NORTHERN PLAINS
AND MOVES NORTHEAST INTO CANADA WHILE DRAGGING A COLD FRONT ALONG
WITH IT. AS THIS FRONT PASSES OFF TO THE EAST...COLDER AIR WILL
RUSH IN BEHIND IT WHICH WILL HELP TO BRING WEST TO NORTHWEST WINDS
UP TO AROUND 30KTS ACROSS THE LAKE. WITH LAND TEMPERATURES QUICKLY
RISING ABOVE THE LAKE WATER TEMPS...WILL LIKELY SEE A SHALLOW
STABLE MARINE LAYER FORM DESPITE BEING IN A COLD AIR ADVECTION
REGIME. WINDS WILL DIMINISH ON SUNDAY AS A RIDGE OF HIGH PRESSURE
MOVES INTO THE REGION.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 4 AM SATURDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 4
AM SATURDAY.
LM...NONE.
&&Hazardous weather outlook, May 15, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
100 PM CDT FRI MAY 15 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
161800-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
100 PM CDT FRI MAY 15 2009 /200 PM EDT FRI MAY 15 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NON-THUNDERSTORM WIND GUSTS TO 45 MPH.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
THUNDERSTORMS...SOME MAY PRODUCE:
HAIL TO THE SIZE OF QUARTERS.
HEAVY RAIN.
DAMAGING WINDS IN EXCESS OF 60 MPH.
AND POSSIBLY A TORNADO.
AREAS AFFECTED AND TIMING:
WIDESPREAD SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL
CONTINUE ACROSS THE NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS
AFTERNOON. THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS WILL BE
LATE THIS AFTERNOON INTO THIS EVENING INTO THE EARLY PORTIONS OF
THE OVERNIGHT HOURS. THE THREAT FOR HEAVY RAINFALL WILL PERSIST
FROM THIS AFTERNOON THROUGH AFTER MIDNIGHT.
STRONG NON THUNDERSTORM WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE
MAINLY ALONG AND WEST OF INTERSTATE 39 THROUGH MID AFTERNOON.
DISCUSSION:
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL PERSIST
THROUGH THE AFTERNOON AS A WARM FRONT OVER SOUTHERN ILLINOIS
LIFTS SLOWLY NORTHWARD. INITIALLY...INSTABILITY OVER THE REGION
IS FORECAST TO BE WEAK AND THUS ONLY SCATTERED
THUNDERSTORMS...WITH LITTLE OR NO THREAT OF SEVERE WEATHER...
ARE EXPECTED THROUGH MID AFTERNOON.
BY LATE AFTERNOON OR THIS EVENING...THE WARM FRONT IS EXPECTED
TO MOVE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA WITH A
WARMER...MORE HUMID...AND UNSTABLE AIRMASS SPREADING NORTH AS
WELL. AS THIS OCCURS...THE THREAT OF HEAVY RAINFALL...LOCALIZED
FLASH FLOODING...AND SEVERE THUNDERSTORMS WILL INCREASE. THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO AFFECT THE
REGION TONIGHT WILL BE DAMAGING WINDS...THOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT GIVEN THE VERY STRONG WIND FIELDS
ABOVE THE GROUND. THE GREATEST THREAT OF SEVERE THUNDERSTORMS
WILL BE SOUTH OF INTERSTATE 80...WHERE THE CHANCES ARE HIGHER
THAT THE WARM...MOIST...AND UNSTABLE AIRMASS WILL SPREAD
NORTHWARD INTO THIS EVENING.
FINALLY...PORTIONS OF THE KANKAKEE...VERMILLION...AND ILLINOIS
RIVERS WILL REMAIN FLOODED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE FOR SOME FROST LATE SATURDAY NIGHT AND EARLY
SUNDAY MORNING...ESPECIALLY OVER THE NORTHERN AND WESTERN
CHICAGO SUBURBS WEST INTO NORTH CENTRAL ILLINOIS.
PORTIONS OF THE ILLINOIS...VERMILION...AND KANKAKEE RIVERS WILL
REMAIN IN FLOOD. ADDITIONAL RIVER FLOODING IS POSSIBLE ON SOME
OTHER MAIN STEM RIVERS IF HEAVY RAINFALL MATERIALIZES AS
FORECAST TODAY INTO TONIGHT.
THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THIS
EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-161800-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
100 PM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF A THUNDERSTORM TODAY...WITH THUNDERSTORMS
LIKELY TONIGHT. SOME OF THE STORMS MAY PRODUCE WINDS IN EXCESS OF
35 KNOTS TONIGHT.
ALSO...OUTSIDE OF ANY THUNDERSTORMS...HAZARDOUS WINDS FOR SMALL
CRAFT ARE LIKELY TO DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WINDS FOR SMALL CRAFT ARE EXPECTED SATURDAY.
ALSO...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY
OF NEXT WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-161800-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
100 PM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF A THUNDERSTORM TODAY...WITH THUNDERSTORMS
LIKELY TONIGHT. THE STRONGEST STORMS TONIGHT MAY PRODUCE WINDS
OVER 35 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ALSO...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY
OF NEXT WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MARSILI
In the hours before
Special weather statement, May 15, 11:47 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1247 PM CDT FRI MAY 15 2009
ILZ019>021-151845-
GRUNDY-KENDALL-LA SALLE-
1247 PM CDT FRI MAY 15 2009
AT 12:45 PM...A SHORT LINE OF STRONG THUNDERSTORMS EXTENDS FROM
NEAR LA SALLE TO LEONORE AND MOVING TO THE NORTHEAST AT 35
MPH. THESE STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS OF
45 TO 50 MPH AND BRIEF HEAVY DOWNPOURS. THESE STORMS SHOULD
REACH THE OTTAWA AND SENECA AREAS BY AROUND 1:15 PM AND THE
MORRIS AREA BY 1:30 PM.
STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS CONCERNING
THESE STORMS.
KREIN
Event by event
3 flood, 1 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Flood, La Salle
- When
- May 15, 2:00 PM CST to 7:55 PM CST
- Where
- La Salle County, 1.29 mi SW of Streator West to 1.19 mi N of Kangley
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.107, -88.868
Standing water was reported along with some flooded creeks.
Hail, Ford
- When
- May 15, 5:15 PM CST to 5:16 PM CST
- Where
- Ford County, Paxton
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.470, -88.100
Flood, La Salle
- When
- May 15, 7:55 PM CST to 11:00 PM CST
- Where
- La Salle County, 0.45 mi W of Lostant to 1.07 mi SSW of Lostant
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.151, -89.079
Street flooding was reported in Lostant.
Flash Flood, La Salle
- When
- May 15, 7:55 PM CST to May 16, 12:30 AM CST
- Where
- La Salle County, 1.25 mi SE of Streator East to 2.44 mi SW of Streator West
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.107, -88.784
Portions of North Otter Creek Road and East 1st Street were closed due to flooding. Flooding of streets and some homes was reported in a four block area in Otter Creek Township including Saratoga Lane, Sunbury Drive, Sunwood Drive and John Street. Storm total rainfall amounts included 3.76 inches just southeast of Streator and 2.53 inches three miles southeast of Streator.
Flood, Grundy
- When
- May 15, 8:00 PM CST to May 16, 12:00 PM CST
- Where
- Grundy County, 2.32 mi SW of Morris Muni Arpt to 2.46 mi SW of Mazon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.407, -88.452
Flooding was reported in Coal City, Diamond, Mazon and Morris. Storm total rainfall of 1.82 inches was reported one mile northwest of Morris.
Heavy Rain, La Salle
- When
- May 15, 8:50 PM CST
- Where
- La Salle County, 1 mi ESE of La Salle
- Reported by
- Trained Spotter
- Coordinates
- 41.325, -89.082
A storm total rainfall of 3.07 inches was reported one mile east southeast of La Salle.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166597, 166589, 166593, 166594, 166622, 166596.